Michigan, 2016Damaging Winds in Michigan, July 21, 2016
July 21, 2016 · NWS GRR · 3 events in 3 counties and zones
A few severe storms caused wind damage in the form of downed trees and power lines across portions of Ottawa, Kent and Van Buren counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe storms caused wind damage in the form of downed trees and power lines across portions of Ottawa, Kent and Van Buren counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 21, 11:30 AM EST, 46 minutes earlier.
Area forecast discussion, Jul 21, 11:30 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1230 PM EDT THU JUL 21 2016
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 1230 PM EDT Thu Jul 21 2016
The long lived MCS continues to advance into lower Michigan.
However the former line continues to weaken while a new line has
developed on the outflow from near Holland to Big Rapids (1230
pm). the current upstream environment has 1500 - 2500 j/kg of
MLCAPE with little if any CIN. As suggested by the latest
Mesoscale discussion from SPC, I would expect the new line to
strengthen and continue to move eastward. Gusty winds would be the
most likely severe weather mode of the storms.
&&
.SYNOPSIS...
Issued at 301 AM EDT Thu Jul 21 2016
A high pressure system centered over the Central Appalachians will
continue to generate a southwest flow here in Michigan into
Friday. As a result...the hot and very humid airmass in the Middle
Mississippi Valley will continue to advect into the Great Lakes
Region. A relatively weak cold front will slip down from the
Northwest on Friday. Out ahead of this feature there will be a
risk for scattered thunderstorms...a few of which could be
severe...mainly tonight. Locally heavy rainfall will likely occur
as well.
&&
4
.UPDATE...
Issued at 817 AM EDT Thu Jul 21 2016
Increased the probability of rain late this morning into the
afternoon based on the line of storms headed our way. Plenty of
instability out ahead of it to support convection continuing.
Pocket of higher effective deep layer shear will still support
some organization of this system for a few more hours.
&&
.SHORT TERM...(Today through Saturday)
Issued at 301 AM EDT Thu Jul 21 2016
The main challenge in the short term deals with any headline
changes and the potential for severe weather.
I kept the heat advisory going for much of the region as not much
has really changed in the latest runs of the models. We are still
looking at a hot and increasingly humid airmass flowing in from
the southwest. Temperatures are likely to climb above 90 degrees
today and Friday. Overnight lows are expected to remain in the
70s...especially with the surface dewpoints forecasted to climb
well into the 70s today and tonight. Convection could alter the
temperatures today into Friday. If the complex currently in MN
tracks into the CWA this afternoon...the warmest part of the day
may end up being late this morning into the early afternoon hours.
Slight risk for severe weather continues mainly for this afternoon
and tonight. The complex across MN still looks vigorous and has
been forward propagating. SPC mesoanalysis still has 4000 j/kg ml
cape ahead of it with effective deep layer shear around 40 knots.
Models have been trying to diminish this system and do not seem to
have a good handle on it. I think we will need to monitor this
feature closely for a possible afternoon severe weather event here
in SW MI.
Tonight the front presses down from the northwest. Considering we
will have a very moist and unstable airmass in place along with a
LLJ...the risk for strong convection exists. Very heavy rain could
accompany any of the stronger cells with pwat values topping 2
inches and surface dewpoints well into the 70s. Will keep the high
pops going for tonight. The risk for storms persists into Friday
as well...mainly across southern parts of the CWA
.LONG TERM...(Saturday night through Wednesday)
Issued at 301 AM EDT Thu Jul 21 2016
Hot humid weather will remain in place through the weekend. However
a cold front moving across Michigan Sunday will likely generate
showers and thunderstorms, some of which may be strong to severe.
Plenty of instability will be in place with highs in the upper 80s
and dewpoints in the 70s. Additionally, the LLJ noses into the
western cwa by early afternoon and bulk shear values increase to 35
knots, suggesting that some convective organization will be
possible.
The front should move east of the cwa by Sunday evening. Slightly
cooler air will flow in behind it and highs will fall to the lower
to mid 80s Monday and Tuesday, both of which look dry at this point.
Thunderstorm chances will increase again Wednesday as a warm front
moves toward the cwa.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 601 AM EDT Thu Jul 21 2016
The thunderstorms in western Wisconsin are forecasted to weaken
this morning. Thus the TAFS here in Southwest Lower Michigan do
not feature thunderstorms for later this morning or the afternoon.
This will need to be monitored closely in the event that the
storms do not weaken.
A risk for thunderstorms exists tonight. This is when a cold front
will be pressing down from the northwest.
MVFR fog/hz will be possible as a very moist airmass streams in
from the southwest.
&&
.MARINE...
Issued at 1116 AM EDT Thu Jul 21 2016
To have better consistency between the surf zone headlines and
small craft advisory I extended the SCA one zone south. Also,
since the models show winds of 30 knots plus continue until around
10 pm, I extended the time of the SCA to 8 pm.
&&
.HYDROLOGY...
Issued at 332 PM EDT Wed Jul 20 2016
The main hydro concern through the end of the week will be localized
flooding due to heavy rainfall. Showers and storms are expected
mainly Thursday afternoon into early Friday morning. With low
confidence in coverage, the pattern will continue to support some
locations not seeing enough rain and some locations getting too much
too quickly.
Basin-average rainfall of a half inch to 1 inch is forecast, but
strong thunderstorms could produce localized rainfall totals well
over 1 inch. As is typical with summer convection, rainfall totals
will probably vary substantially over short distances.
&&
.GRR Watches/Warnings/Advisories...
MI...Heat Advisory until 7 PM EDT Friday for MIZ044>046-050>052-
056>059-064>067-071>074.
Beach Hazards Statement until 5 PM EDT this afternoon for MIZ037-
043.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ848-849.
&&
MESOSCALE...WDM
UPDATE...MJS
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...MJS
HYDROLOGY...EBW
MARINE...WDMHazardous weather outlook, Jul 21, 9:49 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1049 AM EDT THU JUL 21 2016
MIZ037>040-043>046-050>052-056>059-064>067-071>074-220845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1049 AM EDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES AROUND 100 DEGREES ARE POSSIBLE THIS AFTERNOON.
PROLONGED EXPOSURE TO THE OUTDOOR HEAT COULD BE DANGEROUS...MAKING
HEAT EXHAUSTION OR HEAT STROKE POSSIBLE.
SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TODAY AND TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS. HAIL TO AROUND ONE INCH IN DIAMETER
IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL MAY ACCOMPANY STORMS AS
WELL WHICH COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES AROUND 100 ARE EXPECTED FRIDAY. PROLONGED EXPOSURE
TO THE OUTDOOR HEAT COULD BE DANGEROUS...MAKING HEAT EXHAUSTION OR
HEAT STROKE POSSIBLE.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY ACROSS SOUTHERN
LOWER MICHIGAN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY
NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BOTH TODAY AND TONIGHT.
LMZ844>849-220845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1049 AM EDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH GUSTY WINDS...HAIL AND FREQUENT LIGHTNING MAY
POSE A RISK TO MARINERS TODAY AND TONIGHT.
WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO BOTH SWIMMERS AND
BOATERS FROM WHITEHALL NORTH TO MANISTEE TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND STARTING AGAIN
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BOTH TODAY AND TONIGHT.
MJS/DUKE
In the hours before
Local storm report, Jul 21, 11:52 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND GST 3 NE PENTWATER 43.81N 86.38W
07/21/2016 M44 MPH OCEANA MI MESONET
MESONET STATION 3 ENE PENTWATER /E6978/.
&&
HOVINGLocal storm report, Jul 21, 11:56 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 PM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND GST 8 NNW LUDINGTON 44.06N 86.51W
07/21/2016 M50 MPH MASON MI OTHER FEDERAL
BIG SABLE POINT AUTOMATED STATION.
&&
HOVINGLocal storm report, Jul 21, 11:58 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 PM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 3 WNW ROOSEVELT PARK 43.22N 86.33W
07/21/2016 M0.25 INCH MUSKEGON MI AMATEUR RADIO
REPORTED AT THE MUSKEGON FILTRATION PLANT.
&&
HOVINGLocal storm report, Jul 21, 12:05 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM TSTM WND GST 4 WNW ROOSEVELT PARK 43.23N 86.34W
07/21/2016 M46 MPH MUSKEGON MI OTHER FEDERAL
MUSKEGON GLERL.
&&
HOVINGLocal storm report, Jul 21, 12:06 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
07/21/2016 M48 MPH LMZ846 MI MESONET
MESONET STATION 1 W GRAND HAVEN /XGHL/.
&&
HOVINGSpecial weather statement, Jul 21, 12:16 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT THU JUL 21 2016
MIZ051-056>058-064-065-211815-
ALLEGAN MI-OTTAWA MI-IONIA MI-BARRY MI-KENT MI-MONTCALM MI-
116 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 115 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR HOWARD CITY TO NEAR FENNVILLE...AND MOVING
EAST AT 40 MPH.
WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS... HOLLAND... IONIA...
GREENVILLE... HASTINGS... BELDING...
ALLEGAN... PORTLAND... PLAINWELL...
LOWELL... STANTON... WYOMING...
KENTWOOD... WALKER... EAST GRAND RAPIDS...
HUDSONVILLE... ROCKFORD... ZEELAND...
SPARTA... WAYLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4277 8621 4277 8612 4330 8556 4347 8556
4347 8485 4277 8484 4277 8507 4242 8507
4242 8627
TIME...MOT...LOC 1715Z 287DEG 33KT 4338 8541 4261 8616
CASThunderstorm Wind, Ottawa
- When
- July 21, 12:16 PM EST
- Where
- Ottawa County, 5.01 mi ENE of Hudsonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -85.790
A tree was blown down onto a house near Hudsonville.
Thunderstorm Wind, Kent
- When
- July 21, 12:25 PM EST
- Where
- Kent County, 1.23 mi NE of Godwin Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.930, -85.630
A power pole was snapped in half and a storage barn incurred roof damage.
Thunderstorm Wind, Van Buren
- When
- July 21, 12:40 PM EST
- Where
- Van Buren County, 2.16 mi WNW of Breedsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 42.360, -86.110
Three large trees were blown down along country road 681 between Bangor and Grand Junction.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649464, 649465, 649467.